Get your full text copy in PDF
Vassilis Voudris, Panagiota Georgiadou, Panagiotis Kalogris, Theodora Kostelidou, Andreas Karabinis, Grigorios Gerotziafas
(Division of Interventional Cardiology, Onassis Cardiac Surgery Center, Athens, Greece)
Am J Case Rep 2019; 20:753-757
Heparin-induced thrombocytopenia (HIT) is a serious complication of heparin therapy, characterized by thrombocytopenia and high risk for venous and arterial thrombosis.
CASE REPORT: We report an unusual case of acute stent thrombosis secondary to delayed HIT. A 74-year-old man with non-ST-segment elevation myocardial infarction had a coronary angiography which revealed 2-vessel disease. A bolus of unfractionated heparin (UFH) was administered at admission and he received fondaparinux during his hospitalization. We performed elective percutaneous coronary intervention (PCI) with stents to LAD and LCx. Two hours after PCI, the patient developed acute pulmonary edema, and repeat angiography revealed an occlusive thrombus in the ostial LAD and the LCx. A turbidimetric assay for the rapid detection of plasma anti-PF4/heparin antibodies was negative. After repeated unsuccessful attempts of balloon angioplasty and continuous thrombosis, the patient was transferred for emergency surgical revascularisation and was treated with additional UFH followed by enoxaparin. Platelets decreased gradually to 38 k/μl 7 days after surgery, at which time enoxaparin was replaced with fondaparinux. The subsequent HIT test results were positive.
CONCLUSIONS: HIT should be considered in patients with multiple recent exposures to anticoagulants, independent of the platelet count, if there are signs and symptoms of thrombosis.